Alert archive / California / Hazardous Seas Watches in 2019
Hazardous Seas Watch 2, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas watch at Jan 15, 2019, 9:42 AM PST. It took effect at Jan 16, 2019, 6:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 15, 2019, 9:42 AM PST (17:42 UTC)
- In effect from
- Jan 16, 2019, 6:00 PM PST
- Expired
- Jan 16, 2019, 3:07 AM PST
- In force
- Issued by
- NWS Eureka, CA
What forecasters said that day
The local office's own words before this hazardous seas watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas watch went out at Jan 15, 5:27 AM PST, 4 hours 15 minutes earlier.
Area forecast discussion, Jan 15, 5:27 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
527 AM PST Tue Jan 15 2019
.SYNOPSIS...Rain showers and breezy southeast winds will be found
across northwest California through Wednesday morning as a wave of
low pressure passes by. A strong storm will bring heavier rain and
strong winds Wednesday afternoon through Thursday, along with high
surf for the coastal waters. Chances for rain will continue into
the weekend, followed high pressure returning with drier weather
next week.
&&
.DISCUSSION...Clouds have overspread all of northwest California
early this morning and showers have finally expanded to most
areas near and south of Cape Mendocino. A complex but relatively
broad and weak area of low pressure off the California coast will
continue to lift northeastward, with more in the way of shower
activity lifting across our area through today and tonight. Little
has changed with the expected weather conditions through
Wednesday morning, though rainfall amounts have trended lighter by
a tenth of an inch or two, with a quarter of an inch to three
quarters of an inch expected across the bulk of our area. 1-2
inches and locally higher amounts will fall over south and
southeast-facing mountainous terrain, particularly around the
Trinity Alps and Yolla Bollys. The coastal plain will see the
lightest amounts as southeast flow downslopes from the higher
terrain, and keeps rain relatively light. Snow levels are starting
out below 4,000 feet over portions of Trinity county, but will
rise closer to 5,000 feet by Wednesday morning. While some of the
higher elevation passes along Highway 36 may see some snow showers
initially before snow levels rise, amounts will be minor. The
only highway pass significantly impacted will be Scott Mountain
Summit on highway 3, where over a foot of snow may fall before the
transition to rain on Wednesday. Breezy southeast winds will pick
up today and tonight, but will not become too strong until
Wednesday.
The focus will continue to be on a much stronger storm system
tracking eastward across the Pacific. This storm will peak in
intensity near 970 mb Wednesday evening, but the center will stay
well offshore, while sending a strong cold front across our area
Wednesday evening. Winds aloft, only 1500 to 2500 ft above sea
level, will increase to 50 to 60 kt from the south ahead of this
front. An inversion will likely keep the full force of these
winds from mixing down to the surface along the coast, though
exposed headlands may see gusts approach 45 mph. Have issued a
wind advisory for many of the higher elevation hills and ridges
inland, above 2500 ft for northeast Mendocino and Trinity, and
above 1500 ft elsewhere. Considered a High Wind Watch...however,
our criteria is 70 mph gusts for the high elevations, and do not
think those speeds will be achieved outside of the exposed
mountain/ridgetop locations. Later shifts should consider adding a
wind advisory for the coast, particularly Del Norte County, where
brief gusts over 45 mph may occur for a few hours ahead of the
front.
Rainfall has trended a bit heavier with this system, by perhaps
0.20-0.50 inches from previous model runs, with generally 2 to 5
inches a good bet across northwest California from Wednesday
afternoon through Thursday night. Locally heavier amounts are
possible over south-facing high terrain. The heaviest rain will
occur along the front Wednesday evening, and we are still
concerned that rates may approach the debris flow thresholds for
the Mendocino Complex burn scar of 0.80 inches in an hour. Some
minor urban and small stream flooding is possible elsewhere, but
otherwise flash flood criteria for the rest of the area is greater
than an inch per hour, and we do not expect rates that high.
Significant rises will occur on area main-stem rivers by Thursday
morning, to the highest levels of this season so far, but flooding
is not expected. The only site expected to exceed 'action' or
'monitor' stage is the Eel River at Fernbridge.
In the wake of the front, showers will persist through Thursday
night while the upper-level trough swings through. This trough
will bring increasingly cold air aloft, with snow levels dropping
from 6000 feet on Wednesday to 4000 feet Thursday afternoon.
Recent model runs have increased the potency of this cold air and
instability, and shower activity late Wednesday night through
Thursday will carry a punch at times. Some thunderstorms and
brief small hail mixing in with heavier downpours will be possible
along the coastal plain. Snow will continue to pile up at Scott
Mountain summit, but accumulating snow will remain above most
other highway passes. The exception may be some of the higher
spots on highway 36 by Thursday afternoon. We may need a winter
weather advisory for that area, but will consider that if
confidence increases later today or tomorrow.
A warm front may clip northwest CA with some light rain on Friday
into Saturday, so we have kept at least the chance of showers in
after our strong mid-week system passes by. Another cold front
will pass by with a period of moderate rain around Sunday, but
then much of next week is looking drier and milder as high
pressure rebuilds. /AAD
&&
.AVIATION...Light rain will develop at ACV and CEC this morning as
rain spreads northward along the Redwood Coast. Ceilings are
expected to drop to around 5000 ft as the rain moves over each
terminal, with VFR conditions persisting through the day. Low level
wind shear will also accompany the arrival of precipitation at ACV
as SE winds increase above the surface. Will also have to watch the
potential for LLWS to move into CEC later in the morning although
the threat looks a little more marginal farther north. Meanwhile,
persistent light rain will keep ceilings fluctuating between VFR and
MVFR at UKI, with MVFR prevailing by late morning. LLWS should come
to an end across all TAF sites by late morning. /CB
&&
.MARINE...Fresh southeast breezes over the southern outer waters
will spread into the northern outer waters later this morning, with
short period seas gradually building to 10-12 ft by this evening in
response. These conditions will then continue into Wednesday
morning, necessitating Small Craft Advisories for the outer waters.
Meanwhile, a decaying mid period westerly swell will continue to
wane through tonight and contribute to chaotic combined seas
throughout the coastal waters. A Gale Watch remains in effect
Wednesday and Wednesday night as winds rapidly increase ahead of a
powerful sub 970 mb low passing well northwest of the area. There is
a high likelihood of gales developing across the outer waters on
Wednesday, however we will give the models another run to account
for any track/timing differences before making the decision to
upgrade to a warning. There is also a possibility that winds will
gust to storm force during the peak of the event on Wednesday
afternoon. In addition to the winds and steep short period seas, a
giant westerly swell is still poised to propagate into the coastal
waters Wednesday night into Thursday with wave heights topping out
around 25 feet. This will add another element to the already
hazardous conditions, likely creating significant concerns for local
crab fishing interests. Conditions look to improve at least briefly
for Friday as high pressure builds over the west coast. /CB
&&
.BEACH HAZARDS/TIDES...A developing Pacific storm system will
generate a huge westerly swell that will impact NW California
beaches on Thursday. This swell combined with brisk SW winds may
produce a 1 to 1.5 foot storm surge on top of high tide, which could
result in localized coastal flooding as well as very large surf.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 1 PM to 10 PM PST Wednesday for CAZ102-
105>108-110>113.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Watch from Wednesday
morning through late Wednesday night for PZZ470-475.
Small Craft Advisory from 9 AM this morning to 10 AM PST
Wednesday for PZZ470.
Small Craft Advisory until 10 AM PST Wednesday for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 15, 9:26 AM PST, 16 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 926 AM PST Tue Jan 15 2019 CAZ106>108-110>113-161730- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 926 AM PST Tue Jan 15 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM PST WEDNESDAY... ...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect. A Flood Watch is currently in effect. A Wind Advisory is in effect for exposed high terrain of northeast Mendocino and Trinity county above 2,500 feet, and for the remainder of inland northwest California above 1,500 feet. Snow levels around 4,000 feet over Trinity County with showery precipitation may result in locally heavy snowfall over Scott Mountain Summit on Highway 3 today and tonight. A large, powerful storm system will bring strong winds and heavy rain Wednesday afternoon into Wednesday night. Snow levels will fall to around 4,000 feet on Thursday with more snowfall for Scott Mountain summit, and perhaps some of the higher passes on Highway 36. Heavy rain Wednesday night will result in sharp rises on main stem rivers as well as smaller streams and creeks through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ101-103-161730- Coastal Del Norte-Northern Humboldt Coast- 926 AM PST Tue Jan 15 2019 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A large, powerful storm system will bring gusty winds and heavy rain Wednesday afternoon into Wednesday night. High surf will likely result in hazardous beach conditions and possibly minor coastal flooding by Thursday. A slight chance of thunderstorms will be possible from Wednesday evening through Thursday afternoon. Small hail will also be possible from Wednesday night through Thursday afternoon, with at least heavy downpours likely with stronger showers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-105-161730- Del Norte Interior-Northern Humboldt Interior- 926 AM PST Tue Jan 15 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM PST WEDNESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect. A Wind Advisory is in effect for exposed high terrain of northeast Mendocino and Trinity county above 2,500 feet, and for the remainder of inland northwest California above 1,500 feet. Snow levels around 4,000 feet over Trinity County with showery precipitation may result in locally heavy snowfall over Scott Mountain Summit on Highway 3 today and tonight. A large, powerful storm system will bring strong winds and heavy rain Wednesday afternoon into Wednesday night. Snow levels will fall to around 4,000 feet on Thursday with more snowfall for Scott Mountain summit, and perhaps some of the higher passes on Highway 36. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ104-109-161730- Southwestern Humboldt-Mendocino Coast- 926 AM PST Tue Jan 15 2019 ...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Flood Watch is currently in effect. A large, powerful storm system will bring gusty winds and heavy rain Wednesday afternoon into Wednesday night. High surf will likely result in hazardous beach conditions and possibly minor coastal flooding by Thursday. A slight chance of thunderstorms will be possible from Wednesday evening through Thursday afternoon. Small hail will also be possible from Wednesday night through Thursday afternoon, with at least heavy downpours likely with stronger showers. Heavy rain Wednesday night will result in sharp rises on main stem rivers as well as smaller streams and creeks through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 3:29 AM PST | Small Craft Advisory | EKA | 30 hr | |
| Jan 15, 4:08 AM PST | Wind Advisory | EKA | Del Norte, Humboldt, Mendocino, Trinity | 52 hr |
| Jan 15, 9:15 AM PST | Flood Watch | EKA | Humboldt, Mendocino, Trinity | 55 hr |
| Jan 15, 9:42 AM PST | Gale Warning | EKA | 50 hr | |
| Jan 15, 1:59 PM PST | Small Craft Advisory | EKA | 25 hr | |
| Jan 15, 2:23 PM PST | High Surf Warning | EKA | Del Norte, Humboldt, Mendocino | 54 hr |
Nearby
Hazardous Seas Watches in California, 2019Every hazardous seas watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.